Colorado, 2007

High Wind in Colorado, December 23, 2007

December 23, 2007 · NWS BOU · 4 events in 4 counties and zones

High winds developed in and near the Front Range Foothills of Boulder and Jefferson Counties. Peak wind gusts included: 89 mph at the National Wind Technology Center; 88 mph atop Niwot Ridge; 83 mph, 4 miles east-northeast of Bergen Park; 80 mph, 3 miles southeast of Jamestown.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in and near the Front Range Foothills of Boulder and Jefferson Counties. Peak wind gusts included: 89 mph at the National Wind Technology Center; 88 mph atop Niwot Ridge; 83 mph, 4 miles east-northeast of Bergen Park; 80 mph, 3 miles southeast of Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 22, 2:45 PM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Dec 22, 2:45 PM MST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MST SAT DEC 22 2007

.SHORT TERM...WEST TO NORTHWEST FLOW ALOFT ACROSS THE FRONT RANGE
WILL SUPPORT A MOUNTAIN WAVE THROUGH SUNDAY MORNING.  LOOKS LIKE
WIND SPEED MAXIMUM MAY OCCUR EARLY THIS EVENING AS UPPER LEVEL JET
MAX MOVES OFF TO THE EAST OF THE FORECAST AREA...COINCIDING WITH
BEST SHEAR AND STABILITY PROFILE.  THEN MOUNTAIN TOP STABLE LAYER
BEGINS TO WEAKEN AS NEXT STORM SYSTEM APPROACHES THE AREA.  WILL
CONTINUE TO MENTION THE GUSTY WINDS IN/NEAR THE FRONT RANGE WITH
PEAK GUSTS AROUND 65 MPH IN THE INDIAN PEAKS AND GENERALLY BETWEEN
30 AND 50 MPH IN WIND PRONE AREAS OF THE FOOTHILLS.

MID AND HIGH LEVEL MOISTURE INCREASING TONIGHT SO THIS WILL BRING
INCREASING CLOUDINESS TO THE FORECAST AREA.  BEST LOW/MID LEVEL
MOISTURE ARRIVES OVER THE MOUNTAINS OF WESTERN JACKSON/GRAND
COUNTIES LATE TONIGHT...AND THEN INTO THE FRONT RANGE MOUNTAINS AND
SUMMIT COUNTY BY SUNDAY MORNING.  OROGRAPHICS QUITE STRONG WHICH
WILL HELP SNOW PRODUCTION BUT INSTABILITY IS LIMITED WITH LAPSE
RATES ONLY AVERAGING 4-5C/KM.  SNOW MODEL KICKED OUT A TRACE TO 3
INCHES...AND GIVEN OVERALL SYNOPTIC SCALE Q-G VERTICAL MOTION IS
RATHER WEAK...THESE AMOUNTS SEEM REASONABLE.

ON THE PLAINS...THE FLOW REMAINS TOO NORTHWESTERLY TO SUPPORT MUCH
THREAT OF PRECIP.  WE WILL STILL HAVE TO MONITOR A POTENTIAL FOR A
LONGMONT ANTICYCLONE WHICH WOULD HELP PRECIP CHANCES IN THE LOWER
ELEVATIONS.  HAVE INCLUDED JUST A SLIGHT CHANCE OVER THE PALMER
DIVIDE AREA FOR NOW.

.LONG TERM...UPR LVL STORM SYSTEM WL CONTINUE TO MOVE THRU THE
DISTRICT SUNDAY NIGHT INTO MONDAY.  WK LIFT DURING THE EVENT...BUT
SOME JET ENERGY WILL SUFFICE TO KEEP LGT SNOW SHWRS GOING IN THE
MTNS THRU THE NGT.  SINCE LAPSE RATES AND OROGRAPHIC COMPONENT NOT
IMPRESSIVE...LGT SNOW ACCUMULATIONS SHOULD BE CONFINED TO NRN MTN
ZONES.  THIS SYSTEM WL DEPART THE AREA MONDAY LEAVING A PARTLY
CLOUDY AND WARMER DAY FOR THE 24TH.

EXTREMELY STRONG JET OVR ERN PAC WL CONTINUE TO USHER IN A SEEMINGLY
ENDLESS PARADE OF STORMS OVER THE NEXT 7 TO 10 DAYS.  NEXT STORM
LOOKS TO ARRIVE OVR THE WEST SLOPE TUESDAY MRNG.  VERY STG SFC CDFNT
WL ARRIVE ON THE PLAINS DURING THE MRNG HOURS WITH H7 TEMPS FALLING
TO 15 C OR LOWER DURING THE MRNG.  WINDS BE STG OUT OF THE NORTH
THRU MOST OF THE DAY.  AS FAR AS SNOWFALL GOES...SHOULD BE A BRIEF
PERIOD OF LGT SNOW TUES MRNG AS THE SFC MOVES THRU WITH SNOW SHOWERS
LIKELY IN THE MTNS THROUGHOUT THE DAY.  TEMPS WL BE IN THE UPR 20S
OR SO ON THE PLAINS...WITH THE STG WINDS...WIND CHILLS MAY BE AN
ISSUE IN THE AFTN EAST OF DENVER.

AFTER A BREAK BTWN STORMS WED...NEXT SYSTEM SHOULD ARRIVE THURS.
THIS TROUGH APPEARS TO BE A BIT DPR THAN THE ONE ON THE 25TH AND IF
IT SINKS INTO THE 4 CORNERS AS SOME OF THE ENSEMBLE MEMBERS DEPICT...
SOME SIGNIFICANT SNOWFALL MAY BE POSSIBLE ON THE FNT RANGE AND MTNS
EAST OF THE DIVIDE THURS. WILL KEEP AN EYE ON THIS ONE AS IT MAY BE
THE BEST STORM OF THE WEEK.  OPERATIONAL GFS DEPICTING YET ANOTHER
STORM FOR THE START OF THE NEW YEAR.  QUITE A STORMY LONG TERM
PERIOD COMING UP.

&&

.AVIATION...VFR CONDITIONS WITH TYPICAL DRAINAGE WINDS EXPECTED
THROUGH SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

BARJENBRUCH/046
Hazardous weather outlook, Dec 22, 11:00 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MST SAT DEC 22 2007

COZ030>051-231300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL CONTINUE TO INCREASE IN THE MOUNTAINS AND FRONT
RANGE FOOTHILLS THROUGH TONIGHT.  PEAK GUSTS ARE EXPECTED TO REACH
AROUND 50 MPH IN WIND PRONE AREAS OF THE FOOTHILLS...WITH GUSTS
AROUND 65 MPH ACROSS THE FRONT RANGE MOUNTAINS ABOVE TIMBERLINE.
THE STRONG AND GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW
OVER THE HIGHER MOUNTAIN PASSES AND IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL SWEEP ACROSS THE AREA NEARLY
EVERY OTHER DAY THROUGH NEXT FRIDAY. THE FIRST OF THESE STORM
SYSTEMS IS EXPECTED TO PASS OVER NORTHEAST COLORADO SUNDAY AFTERNOON
AND EVENING.  THIS STORM WILL BRING SOME LIGHT ACCUMULATIONS TO THE
HIGH COUNTRY.  THIS STORM WILL CLEAR OUT OF THE AREA MONDAY BEFORE
THE NEXT STORM ARRIVES TUESDAY MORNING.  THIS STORM WILL OFFER A
BETTER CHANCE OF ACCUMULATING SNOW ACROSS THE FRONT RANGE ALONG WITH
GUSTY WINDS AND COLD TEMPERATURES.  HOWEVER...THE STRONGEST STORM OF
THE WEEK IS EXPECTED TO MOVE THROUGH AREA THURSDAY.  THIS STORM HAS
THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL ACROSS THE ENTIRE AREA
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 23, 1:18 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 23, 5:33 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 23, 5:40 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 23, 11:01 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63734, 63733, 63731, 63730.